Arkansas, 2023

Hail in Arkansas, June 14, 2023

June 14, 2023 · NWS MEG · 9 events in 2 counties and zones

An upper-level disturbance moving through northwest flow aloft interacted with an unstable airmass in place across northwest Arkansas resulting in a couple of supercell thunderstorms. These storms dropped large hail across northeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moving through northwest flow aloft interacted with an unstable airmass in place across northwest Arkansas resulting in a couple of supercell thunderstorms. These storms dropped large hail across northeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 6:20 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 14, 6:20 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
720 PM CDT Wed Jun 14 2023

...New AVIATION...

.SYNOPSIS...
Issued at 210 PM CDT Wed Jun 14 2023

Unsettled weather will remain over the region through at least this
weekend. Periods of strong to severe storms will be possible
nearly every day. Timing will remain the uncertain aspect, as a
series of shortwaves will translate through northwest flow. Sunday
looks to have the highest chance of strong to severe thunderstorm
coverage. Temperatures will trend warmer Friday through next
week, as a ridge of high pressure builds in across the Mississippi
Valley.

AC3

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 210 PM CDT Wed Jun 14 2023

The Mid-South and much of the Southeast remain in a late April
weather pattern with early July instability. This has led to
several waves of active weather with severe thunderstorms
including earlier today.

A stationary front will remain in close proximity to the Mid-South
over the next several days. This will serve as a trigger for
daytime and nighttime storms Friday through Sunday. Temperatures
will trend slightly warmer each day through this weekend as we
remain on the eastern periphery of a ridge of high pressure.
Thursday appears to be the driest day of the period as the front
meanders south and weak ridging remains overhead.

The ridge will retrograde west and allow northwest flow to setup
over the region once again. A MCS looks likely Friday night into
Saturday with a chance of strong to severe thunderstorms possible.
Damaging winds and large hail will be the main threats. We will
see a brief lull in storm coverage on Saturday before another
robust system moves in on Sunday. The ridge will deamplify and
allow a potent shortwave to track across the Southern Plains and
into the Lower Mississippi Valley. A surface low is progged to
develop near the ArkLaTex late Sunday and track into the Mid-South
Sunday night into Monday. Decent instability and high shear will
combine for an all hazards threat through Monday. Large hail,
damaging winds, and a few tornadoes are all possible.

The aforementioned shortwave will cutoff from the mean flow and
remain just to the east of the Mid-South through at least the
middle of next week. This will keep the eastern half of the
forecast area in a cool and rainy pattern with dry and hot
conditions to the west.

AC3

&&

.AVIATION...
(00Z TAFS)
Issued at 645 PM CDT Wed Jun 14 2023

Expect to see isolated and scattered showers and thunderstorms at
all sites except for MKL this evening. Light fog is expected at
all sites later tonight. CIGS will lower to MVFR at MEM and TUP
later tonight before slowly improving to VFR around noon
Thursday. Winds will shift from light southerly to light
northwesterly during the day.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...AC3
AVIATION...GNC

In the hours before

Local storm report, Jun 14, 2:45 PM CST, 4 hours 24 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Memphis TN
345 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Hail             Golden                  34.49N 88.19W
06/14/2023  M1.25 inch       Tishomingo         MS   Public

            Half dollar size hail reported in Golden.

1000 AM     Tstm Wnd Dmg     1 NNE Sumner            33.98N 90.37W
06/14/2023                   Tallahatchie       MS   911 Call Center

            Multiple trees down on Jenkins Road near
            town of Sumner. Time is radar estimated.

1213 PM     Tstm Wnd Dmg     Tremont                 34.23N 88.26W
06/14/2023                   Itawamba           MS   Broadcast Media

            Large trees down. Time estimated by radar.

0926 AM     Tstm Wnd Dmg     5 SE Bobo               34.09N 90.63W
06/14/2023                   Coahoma            MS   Public

            Powerlines down near the intersection of Fava and Palmer
            roads and Reinhart Road and New Africa Road. Time is
            radar estimated.

&&
Local storm report, Jun 14, 4:57 PM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
557 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     Tstm Wnd Dmg     Sumner                  33.97N 90.37W
06/14/2023                   Tallahatchie       MS   Emergency Mngr

            Power poles taken down in the city limits of
            Sumner, a tree uprooted, and a mobile home
            lost its tin roof in the Sumner area. Time
            is radar estimated.

&&
Local storm report, Jun 14, 4:58 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
558 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     Tstm Wnd Dmg     1 N Webb                33.97N 90.35W
06/14/2023                   Tallahatchie       MS   Emergency Mngr

            A home in between Webb and Sumner had damage
            to their pickup truck as large branches and
            debris fell on the vehicle.

&&
Local storm report, Jun 14, 4:59 PM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
559 PM CDT Wed Jun 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Tstm Wnd Dmg     4 E Webb                33.95N 90.28W
06/14/2023                   Tallahatchie       MS   Emergency Mngr

            A vacant mobile home damaged by winds and
            debris.

&&
Special weather statement, Jun 14, 5:58 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
658 PM CDT Wed Jun 14 2023

ARZ009-150030-
Clay AR-
658 PM CDT Wed Jun 14 2023

...A strong thunderstorm will impact portions of northern Clay County
through 730 PM CDT...

At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corning, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Piggott, Corning, Pollard, McDougal, Crockett, Twin Oaks, Palatka and
Hickoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9023 3635 9022 3639 9069 3650 9070
TIME...MOT...LOC 2357Z 268DEG 17KT 3648 9061

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SJM

The radar

The Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Clay

When
June 14, 7:09 PM CST to 7:14 PM CST
Where
Clay County, 0.67 mi SE of Rector
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.263, -90.292

Hail, Clay

When
June 14, 7:20 PM CST to 7:25 PM CST
Where
Clay County, 1.13 mi WSW of Corning Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.397, -90.670

Quarter size hail fell along County Road 110.

Hail, Clay

When
June 14, 7:30 PM CST to 7:35 PM CST
Where
Clay County, 2.82 mi SSE of Corning
Measured
1 in hail
Reported by
Public
Coordinates
36.362, -90.560

Hail, Clay

When
June 14, 7:33 PM CST to 7:38 PM CST
Where
Clay County, 0.56 mi E of Knobel
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.320, -90.590

Quarter-size hail near Knobel.

Hail, Clay

When
June 14, 7:35 PM CST to 7:40 PM CST
Where
Clay County, 4.15 mi E of Knobel
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.320, -90.525

Half dollar size hail fell at the intersection of Highway 90 and Highway 135.

Hail, Greene

When
June 14, 8:03 PM CST to 8:08 PM CST
Where
Greene County, 1.75 mi WNW of Marmaduke
Measured
1.25 in hail
Reported by
Social Media
Coordinates
36.187, -90.410

Half-dollar size hail fell west of Marmaduke.

Hail, Greene

When
June 14, 8:04 PM CST to 8:09 PM CST
Where
Greene County, 0.61 mi NNW of Marmaduke
Measured
1.5 in hail
Reported by
Public
Coordinates
36.188, -90.385

Hail, Greene

When
June 14, 8:10 PM CST to 8:15 PM CST
Where
Greene County, 5.07 mi ESE of Marmaduke
Measured
1 in hail
Reported by
Public
Coordinates
36.156, -90.294

Quarter-size hail fell in the Mounds area.

Hail, Greene

When
June 14, 8:47 PM CST to 8:52 PM CST
Where
Greene County, 2.9 mi NNE of Center Hill
Measured
1.25 in hail
Reported by
Public
Coordinates
36.119, -90.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115202, 1115203, 1115204, 1115205, 1115206, 1115209, 1115210, 1115211, 1115212.